Codeine Use May Boost Life-Threatening Complications in Children

According to the statement issued by the American Academy of Pediatrics (AAP), parents and doctors were advised to avoid giving codeine to children below the age of 18 years. They discovered codeine to be associated with rare but life-threatening or fatal breathing reactions in children.

codeine-syrupTherefore, researchers firmly recommended that both prescription and over the counter medication which includes codeine like pain reliever and cough syrup need to stop administering to children.

“People have this very false misconception about codeine, thinking that it’s safer than other opioids. Our whole push for writing this manuscript was to educate clinicians and push regulatory boards to pull codeine off the market for pediatric patients,” Dr. Joseph Tobias, MD, FAAP, of Nationwide Children’s Hospital and a lead author of the study conveyed to the Huffington Post.

“Effective pain management for pediatric patients remains problematic, with studies showing that significant improvements and alterations in practice may be needed to provide safe and adequate analgesia,” he further declared.

Codeine is an opioid pain medicine which usually prescribed to young children after the surgical processes like tonsil and adenoid removal.

The study issued in the Pediatrics Journal, indicated that the genetic inconsistency of the enzyme CYP2D6, which is liable for altering codeine into morphine, may influence patient’s reaction to codeine use ranging from no effect to high sensitivity.

Approximately, 64 cases were reported during 1965-2015 where children suffering from severe respiratory depression were being treated with codeine. Also, the Foods and Drugs Administration verified 24 codeine-related deaths, including 21 children below the age of 12 years.

The Clinical Advisor also identified patients dealing with undiagnosed sleep apnea may be at higher risk of codeine adverse effects because of the occurrence of opioid sensitivity in people. Patients suffering from untreated asthma, bowel obstruction or repeated hyperventilation were instructed to avoid taking the medication.

“Despite these concerns and the potential hazards, codeine continues to be widely available from many pharmacies and inpatient hospital formularies for use in outpatient pediatric settings and is commonly prescribed to pediatric patients,” the examiners noted.

In 2013, the FDA placed a “black box warning” to warn medical practitioners to avoid using codeine to ease the pain while treating children after the surgical procedure. They further advised them, “to prescribe an alternative analgesic [to codeine] for postoperative pain control in children undergoing tonsillectomy and/or adenoidectomy.”

Leave a Reply

Your email address will not be published. Required fields are marked *